Steroids have stopped working

Evening all its been awhile since I post anything but I'm wanting a bit of help so here goes I was diagnosed in October 2013 which at the time was a very scary thing but after a while I got my head round it all and got on with life but in September 2014 I had a liver biopsy which come back with AIH so I was put on steroids I went to see my consultant today and he said the steroids have stopped working and has put me on azathioprine I'm just wanting to know if anyone is taking this and how it makes u feel so i know what to expect please if anyone can give me a bit of information it would be very much appreciated.

5 Replies

oldestnewest
  • Hi I have AIH/PBC overlap, was diagnosed in 2012. I take steroids and mercaptopurine becaus I was sensitive to azathioprine. I don't understand why your doctor said the steroids are not working and has put you on azathioprine in stead. The usual treatment for AIH/PBC is steroids and immunosupressants such as azathioprine or mercaptopurine. I think it also depends on the dosage. I started on 30 ,g steroid per day which I took for 6 weeks to bring the inflamation in my liver down, then the azathioprine was introduced. I now take a maintainance does of 5 mg per day steroid, but cannot come off them, if I do the swelling in my liver just comes back. I have been on these medications along with urso for almost three years now and I sometimes feel tired which could also be with the AIH/PBC and sometimes nauseous. Other than this the only adverse effect is that I no longer have hair under my arms, but who likes shaving anyway. I believe that people are affected in different ways but I would give the medication a good trial to see if it works.

    best wishes x

  • Hi Claire - just a thought - have you tried Budesonide steroid? I have PBC/AIH and am treated with 6 mg daily for some time now but no aza - I know sometimes the steroid stops working - good luck - will be interested how you get on with the Aza - but please research the Budesonide.

  • Hi there. I was on steroids for 18 months which worked fine and then when weened off went onto azathioprine (imuran). I have been on it couple of years now and Urso. I have been doing very well. My liver functioning tests are normal again. Low iron is my only issue now. The imuran made me very sick initially, used to take it in the morning. My GP recommended taking it an hour before bedtime so that I would sleep through the nausea which worked. I can tolerate it no bother now take it with my evening tablets. I take a pill first thing in the morning for my stomach to help with all the other meds :). Anyway, life is good, the drugs do work. Hope all goes well for you x

  • Hi Claire, I have been on azathioprine for last 4months for RA to see if it was compatible with my liver. So far so good. Only side effects I have are slight sickly feeling now and again. Hope this helps.

  • I tried Aza 18 months ago and it made me very ill. Also Mercaptopurine had a similar effect. I am doing okay on Mycophenolate (MMF) now and have just begun reducing steroids again, to see if I can cope without! Now on 4mgs. I've also been started on Urso as my bile duct inflammation is 'bouncing about' a bit (I think she meant the blood results rather than the actual tissue. LOL). Luckily the AIH side of things has responded for me on steroids. I hope you do okay on the Aza. The reaction I had is very rare.

You may also like...